Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
|Syrich - Wed Jan 07, 2009 3:20 am||
I have been taking 200 mg of Topamax every day for the past year or so now and it's only just hit me that the drug's indications are for seizures and/or migraines. I am not quite sure what my doctor thinks the drug is helping because I am on 2 antidepressants and my mood seems okay to me. I would like to stop taking the two 100 mg tablets of Topamax every day. Has anyone ever heard of this drug being prescribed as a "mood stabilizer"?
|Debbie Miller, RN - Wed Jan 07, 2009 5:59 pm||
Many drugs are used "off label" or for more reasons than the primary use. It is because, especially with the brain and neurotransmitters, the problems overlap and different symptoms can result from abnormal levels of these naturally occurring substances (dopamine, adrenalin, norepinephrine, seratonin, etc.) which are sometimes out of balance. Correcting them can help any number of problems and many anti-epileptic drugs help with other brain chemicals that need a boost. It is exciting to find other uses for these drugs because each person is individual and it can be difficult to find the right one or combination of meds. We sometimes have to experiment until we find what works. It has been very frustrating that people suffer so with migraines, for instance. But, now we can see that they may benefit from the same medications that prevent seizures. So, apparently there is a relationship between various conditions involving these neurotransmitters.
Do not discontinue your medication without consulting your prescribing physician.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.